Methadone Overdose Symptoms and Treatment

Methadone has long been used in the treatment of pain or heroin addiction, yet its recreational abuse is on the rise. In the US, the number of overdoses and deaths due to this medication is growing. John McDonough, director of the Florida Office of Drug Control, has described it as the “fastest rising killer drug.” Since methadone does not provide a quick or potent high, it has been considered a substance unlikely to be abused. Users can wait hours before feeling any effects, and it is less a stimulant than a sedative. Because of its widespread use to treat addictions to other drugs (especially, but not exclusively, opioids), controlling and stopping the abuse of methadone without sending addicts back to drugs like heroin has become a serious issue for law enforcement officials.

Did You Know?

According to Dr. Steven Patrick, the lead researcher for a study on newborns and drug abuse held at the University of Michigan, the number of newborns in the United States born with drug withdrawal symptoms has tripled between 2000 and 2009.

Methadone Overdose Signs

The growing abuse of OxyContin and heroin might be one of the factors exasperating the trend of methadone abuse. Overdosing from the drug is a serious and potentially fatal complication of the abuse of the drug. Methadone overdose symptoms to watch out for include:

  • Small pinpoint pupils
  • Nausea
  • Constipation
  • Nausea
  • Stomach or intestinal spasm
  • Vomiting
  • Difficulty breathing
  • Stopped breathing
  • Shallow breathing
  • Slow breathing
  • Disorientation
  • Coma
  • Dizziness
  • Fatigue
  • Drowsiness
  • Muscle twitches
  • Limp muscles
  • Weakness
  • Cold, clammy skin
  • Blue lips and fingernails

“If an overdose is suspected, bringing the person to an emergency room for treatment is safest and most preferred course of action.”If an overdose is suspected, bringing the person to an emergency room for treatment is safest and most preferred course of action. Not doing so could result in the endangerment of the methadone addict’s life. Methadone overdose treatment that is frequently administered in the emergency room consists of:

  • Activated charcoal
  • Fluids by IV
  • Breathing tube
  • An antidote to reverse the effects of the drug
  • A tube inserted through the mouth into the stomach to wash it out (also called a gastric lavage)

The emergency room personnel will treat other methadone overdose symptoms present during admission as appropriate. Several doses of the antidote might be required along with an overnight stay in the hospital, since the drug’s effects last for about a day.

Did You Know?

Methadone has been available as a pain medication since World War II, but it only recently began to be regularly prescribed.

Side Effects of Using

The controlled use of methadone approved by a physician can benefit many patients. Just like any other drug, its abuse and misuse can lead to addiction, making the user unable to stop and unable to function without the drug. Although it is used to treat heroin addiction, life-long methadone use is not the only option available for former heroin addicts. Methadone withdrawal symptoms without treatment can be uncomfortable for an addict on his or her way to recovery and can even be deadly. Some of those include:

  • Sneezing
  • Nausea
  • Vomiting
  • Diarrhea
  • Fever
  • Chills
  • Tremors
  • Irregular heartbeat
  • Depression
  • Delirium
  • Anxiety
  • Depression
  • Panic disorder
  • Paranoia
  • Delusions

The effective treatment of withdrawal symptoms is an important part of a successful treatment program and an important part of avoiding methadone overdose symptoms. The drug’s high potential for overdose is due in part to its delayed effects and its availability. A person might be alone by the time the symptoms of methadone overdose are felt and unable to get the medical treatment needed. Officials have indicated that most of the deaths attributed to methadone overdose have resulted from take-home methadone, since it typically comes in stronger doses than the tablets prescribed for pain. Some patients stockpile portions of each take-home dose to then sell it, trade it for other drugs, or give it to another addict.

Did You Know?

According to the Department of Justice, methadone deaths have more than tripled in the United States in the past 10 years partly due to health insurance companies favoring its cheapness and effectiveness over other pain medications.

overdose

One doesn’t have to be an addict to experience methadone overdose symptoms. A significant number of deaths have been reported from people who were taking methadone as prescribed by their physicians for legitimate pain. For this reason, those who have been prescribed methadone should be monitored closely for any adverse reaction or signs of an overdose on methadone. Patients taking other drugs or consuming alcohol while taking methadone are at high risk to suffer from methadone overdose symptoms.

It is recommended that you do the following when an addict is exhibiting methadone overdose symptoms:

  • Do not put the person in a cold bath or shower. The person could fall, drown or go into shock.
  • Do not, under any circumstances, slap or drag/walk the person around to wake them up. If shouting, rubbing knuckles on the sternum or pinching their ear doesn’t return them to a conscious state, further stimulation could cause injury.
  • Do not inject the person with any substance whatsoever. Health professionals should administer antidotes whenever needed.
  • Do not try to induce vomiting in the victim for any opioids that may have been ingested. Choking or inhalation of the vomit could occur.
  • Methadone overdose can be managed and treated effectively, resulting in complete recovery. Call 1-888-287-0471 Who Answers? for more information.
ProjectKnow.com is operated by Recovery Brands LLC, a subsidiary of American Addiction Centers, Inc. Learn more about what this means here
Call Today
1-888-287-0471 Who Answers?